Kansas, 2021Hail and Damaging Winds in Kansas, December 15, 2021
December 15, 2021 · NWS EAX · 18 events in 6 counties and zones
On December 15, 2021, a large-scale weather event rolled through the Central Plains and Upper Midwest bringing tornadoes, dust storms, wildfires, and snow across several central and northern states. Record high temperatures were set across the region including Kansas City, with the Kansas City International Airport tying its all-time December high temperature.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 15, 2021, a large-scale weather event rolled through the Central Plains and Upper Midwest bringing tornadoes, dust storms, wildfires, and snow across several central and northern states. Record high temperatures were set across the region including Kansas City, with the Kansas City International Airport tying its all-time December high temperature.
Non-convective winds both ahead and behind the thunderstorms were quite strong. Several locations around the area reported wind gusts above 50 MPH with Lees Summit peaking at 53 MPH, St. Joseph reached 52 MPH, and Johnson County Executive Airport in Olathe, KS reached 60 MPH. Once the line of storms arrived, several areas reported winds in excess of 75 MPH. The Kansas City Downtown Airport reached a peak gust of 77MPH. This resulted in the roof damage to a few airport buildings. Numerous trees and power poles fell across much of eastern Kansas and western Missouri. Areas in far northwest Missouri observed winds of 80-90 MPH as the thunderstorms moved through. Several homes and buildings were damaged across northern Missouri including missing shingles, peeled siding, and blown out windows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 15, 2:24 PM CST, 36 minutes earlier.
Area forecast discussion, Dec 15, 2:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
224 PM CST Wed Dec 15 2021
.Discussion...
Issued at 220 PM CST WED DEC 15 2021
Key Messages:
- Southerly winds gusting 50-60 mph ongoing, stronger winds possible
later this afternoon and early evening over far NW MO and NE KS.
[High wind warning in effect for portions of the area]
- Severe weather possible north of I-70 along a line of storms,
greatest risk over far NW MO. [Tornado watch in effect for portions
of the area]
- Daily record high temperatures ongoing.
- Elevated fire weather conditions ongoing.
Today/Tonight:
Unseasonably warm conditions continue, with temperatures this
afternoon in the lower to middle 70s across the area. This has
shattered most daily record highs, and Kansas City is one degree
away from reaching the all-time warmest December day on record.
Moisture has also increased across the area, with dewpoints steady
in the middle 50s to near 60 upon diurnal mixing.
The primary story has been the persistent strong southerly wind
gusts, with most locations gusting 50 to 60 mph this morning into
the early afternoon. Look for some increase in peak wind gusts later
this afternoon and evening. The highest wind gusts will be across
the northwest half of the CWA, with some locations reaching 65 mph
over portions of far northwest Missouri. Localized power outages and
tree damage is expected in the windiest areas. Wind speeds will
gradually relax by mid to late evening into the early morning hours
Thursday.
Focus is also on the potential for severe weather, generally north
of the Interstate 70 corridor. The greatest potential for severe
weather resides over far northwest Missouri, generally areas N/W of
STJ, closest to the Iowa and Nebraska borders. In this area,
forecast sounding show extreme wind shear, especially in the lowest
1km, along with skinny but marginally sufficient instability for
storm organization/persistence. There will be a window for areas of
far NW MO to see the potential for enhanced wind gusts to 75 mph and
isolated tornadoes with a broken line of storms along a dryline/cold
front. Elsewhere (points south along the line), storm mode remains
in question with the strong linear forcing, unfavorable low-level
shear per storm/line orientation, along with increasing atmospheric
inhibition, to limit conditions supportive of tornadoes. However,
strong winds residing just above the surface may occasionally be
translated down to ground-level, resulting in wind gusts of 60-65
mph. A decreasing severe weather threat with eastern extent is
expected, with the line of storms exiting the entire CWA by mid/late
evening.
Lastly, a short window during the late afternoon and early evening
behind the passing cold front and associated narrow line of storms
may allow for dangerous fire weather conditions to materialize
across far northwest Missouri. Here, relative humidity values as low
as 25 percent in combination with strong wind gusts, including a
wind shift, are expected, and likewise have continued a Red Flag
Warning for these areas.
Thursday and beyond:
Subdued weather returns to the forecast on Thursday and will likely
continue through the remainder of the long range forecast. Friday
afternoon may see a low end chance for some precipitation in the
southern part of the forecast area as moisture surges back north.
Dry conditions return Saturday through the remainder of the
forecast.
&&
.Climate...
Record high temperatures are ongoing.
Wednesday December 15 Previous Records:
Kansas City 68 (2002)
St Joseph 67 (2002)
Kirksville 59 (2002)
* The maximum monthly temperature for Kansas City in
December is 74 F degrees, set on December 3 2012, December 5 2001,
and December 6 1939.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CST WED DEC 15 2021
VFR conditions with main concern very strong winds at the surface
and off the deck. Peak winds are expected late this afternoon and
early evening just ahead of a cold front, with wind gusts
potentially enhanced by a line of weak thunderstorms. Improving
conditions with relaxing wind gusts overnight into Thursday
morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until midnight CST tonight for KSZ060.
High Wind Warning until midnight CST tonight for KSZ025-057-
102>105.
Red Flag Warning until 9 PM CST this evening for KSZ025-102.
MO...Wind Advisory until midnight CST tonight for MOZ017-025-031>033-
038>040-043>046-053-054.
High Wind Warning until midnight CST tonight for MOZ001>008-
011>016-020>024-028>030-037.
Red Flag Warning until 9 PM CST this evening for MOZ001-002-011-
012.
&&
Discussion...Blair
Aviation...BlairHazardous weather outlook, Dec 15, 4:18 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
418 AM CST Wed Dec 15 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
418 AM CST Wed Dec 15 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Strong southwesterly winds are expected today gusting up to 65 mph
late this afternoon and evening. Strong winds may be hazardous to
those traveling, especially those driving high profile vehicles.
Winds could blow down trees or power lines. Elevated to extreme fire
weather conditions are expected today. Burning today is highly
discouraged.
Scattered thunderstorms are expected Wednesday evening. Some storms
may be strong or severe with damaging winds as the main severe
threat.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Dec 15, 12:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM NON-TSTM WND GST 3 E JARBALO 39.21N 95.01W
12/15/2021 M58 MPH LEAVENWORTH KS EMERGENCY MNGR
58 MPH WIND GUST MEASURED AT THE LEAVENWORTH
COUNTY SHOP.
&&
BPLocal storm report, Dec 15, 2:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM TSTM WND DMG 5 ENE LATHROP 39.58N 94.24W
12/15/2021 CLINTON MO PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
BPLocal storm report, Dec 15, 2:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM NON-TSTM WND DMG 5 ENE LATHROP 39.58N 94.24W
12/15/2021 CLINTON MO PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
ENE LATHROP. REPORT FROM MPING: 3-INCH TREE
LIMBS BROKEN; POWER POLES BROKEN.
&&
BPEvent by event
11 thunderstorm wind, 6 high wind, 1 hail. Local standard time, as filed.
High Wind, Atchison
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Atchison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.
High Wind, Doniphan
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Doniphan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.
High Wind, Johnson
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area. An injury was sustained near Lake Quivira when part of a tree fell on a person. Injuries were reported as minor.
High Wind, Leavenworth
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Leavenworth forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.
High Wind, Miami
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Miami forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.
High Wind, Wyandotte
- When
- December 15, 3:00 PM CST to 8:00 PM CST
- Where
- Wyandotte forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Through the afternoon on December 15th strong wind caused sustained winds in the 40 to 50 mph range, with frequent gusts well over 60 mph. While most ASOS and AWOS stations recorded gusts around 65 mph, there were several reports of higher winds and damage representative of around 70 mph, such as tree damage and powerlines down. This all preceded strong thunderstorms that also caused strong winds and scattered damage across the area.
Thunderstorm Wind, Atchison
- When
- December 15, 5:15 PM CST to 5:18 PM CST
- Where
- Atchison County, 1.27 mi ENE of Lancaster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -95.280
Roof damage to a building at 294th and Kingman.
Thunderstorm Wind, Atchison
- When
- December 15, 5:15 PM CST to 5:18 PM CST
- Where
- Atchison County, 1.07 mi W of Atchison Earhart Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.570, -95.200
Damage was done to a power pole near Neosho.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:30 PM CST to 5:33 PM CST
- Where
- Leavenworth County, 3.8 mi W of (Flv)ft Leavenworth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.340, -94.990
Power lines were down near Mt. Olivet Road and 179th.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:30 PM CST to 5:33 PM CST
- Where
- Leavenworth County, 2.68 mi W of Jarbalo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.120
Emergency management reported 65 to 70 mph wind along with some pea sized hail and damage.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:31 PM CST to 5:34 PM CST
- Where
- Leavenworth County, 0.69 mi S of Lowemont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -95.070
Emergency management reported 70 mph winds.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:37 PM CST to 5:40 PM CST
- Where
- Leavenworth County, 0.69 mi N of Lansing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.260, -94.900
Report of power lines down and wrapped around a trampoline.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:42 PM CST to 5:45 PM CST
- Where
- Leavenworth County, 3.2 mi NNW of Linwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -95.060
There was a report of a powerline down on a tree and on fire at this location.
Thunderstorm Wind, Johnson
- When
- December 15, 5:48 PM CST to 5:51 PM CST
- Where
- Johnson County, 0.54 mi W of Countryside
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -94.680
Merriam police report multiple trees and power lines down.
Thunderstorm Wind, Leavenworth
- When
- December 15, 5:50 PM CST to 5:53 PM CST
- Where
- Leavenworth County, 1.27 mi ESE of Springdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.240, -95.100
Several outbuildings had their roofs blown off.
Hail, Johnson
- When
- December 15, 5:52 PM CST to 5:53 PM CST
- Where
- Johnson County, 2.69 mi W of Provence Vlg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.870, -94.880
This report was received via social media.
Thunderstorm Wind, Johnson
- When
- December 15, 5:54 PM CST to 5:57 PM CST
- Where
- Johnson County, 0.37 mi WSW of Cedar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.978, -94.937
A tree was reported down on a house near 83rd and Corliss in De Soto.
Thunderstorm Wind, Johnson
- When
- December 15, 6:01 PM CST to 6:04 PM CST
- Where
- Johnson County, 0.9 mi SSE of Shawnee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.008, -94.715
A tree was down on a house near 67th and Nieman Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997277, 997278, 997279, 997280, 997281, 997282, 997317, 997332, 997318, 997328, 997330, 997319, 997321, 997322, 997324, 997308, 997325, 997327.